Endocrine Abstracts (2019) 65 P60 | DOI: 10.1530/endoabs.65.P60

Transient diabetes insipidus following aortic valve replacement

Melanie Nana, Ravi Ravindran, Justyna Witczak & Aled Rees


University Hospital of Wales, Cardiff, UK


Background: Postoperative diabetes insipidus (DI) occurs predominantly following pituitary surgery. Here we present a case of transient DI developing after coronary artery bypass surgery (CABG) and aortic valve replacement and discuss the potential mechanisms.

Case Presentation: A 69-year-old female with a past medical history of atrial fibrillation, hypertension and stroke was admitted for elective aortic valve replacement for severe aortic stenosis. The surgery was uneventful, but she developed thirst and polyuria (hourly urine output (UO) between 300 and 500 ml/h) on day 1 postoperatively. This was initially managed with matched input/output balance. The serum sodium remained normal (142 mmol/l) and serum osmolality at the time was 290 mOSm/kg. DI was suspected; this was supported by a low urine specific gravity reading. However, the polyuria failed to settle hence a single dose of 1mg subcutaneous desmopressin was given. Her symptoms subsequently improved with UO of 50–90 ml/hr the following day. MRI pituitary was unremarkable. At day 4 the UO again increased (up to 350 mls/hr), requiring a second dose of subcutaneous desmopressin. Her symptoms subsequently settled.

Discussion: Postoperative polyuria following cardiac surgery should alert clinicians towards a possible diagnosis of transient DI. The mechanism behind this rare phenomenon is not clear. The cardiac standstill during extracorporeal circulation most probably affects the function of nonosmotic receptors located in the left atrium. This subsequently leads to suppression of ADH release. Additionally, volume loading during such procedures leads to myocyte rigidity and increase in natriuretic peptide secretion which contributes to the polyuria. DI post cardiac surgery is transient and responds to desmopressin replacement. Our case is the only one reported in adults where more than one dose of desmopressin was required.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts